Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 67, NWS Binghamton, NY

October 6, 2018Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Oct 6, 2018, 6:17 PM EDT for Steuben County, New York. It was in force for 107 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2018, 6:17 PM EDT (22:17 UTC)
Expired
Oct 6, 2018, 8:04 PM EDT
In force
107 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 127 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 6:38 PM EDTFLOOD2 E Freeman, NYFLOODING ON ROADWAY ON ROUTE 5 NEAR THOMPSON ROAD
Oct 6, 6:38 PM EDTFLOOD2 E Freeman, NYFLOODING ON ROADWAY ON ROUTE 5 NEAR THOMPSON ROAD. ROAD WAS CLOSED FOR A TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WGUS51 KBGM 062217
FFWBGM
NYC101-070045-
/O.NEW.KBGM.FF.W.0067.181006T2217Z-181007T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
617 PM EDT SAT OCT 6 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southwestern Steuben County in central New York...

* Until 845 PM EDT.
  
* At 615 PM EDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Numerous roads are 
  flooded and impassable in the warned area. One to two inches of 
  rain has already fallen.

* Some locations that will experience flooding include...
  Lindley, Addison, Woodhull, Jasper, Troupsburg, Cameron, Greenwood,
  Lawrenceville, Young Hickory and Cameron Mills.

Additional rainfall amounts of locally up to one inch are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4220 7774 4220 7729 4200 7710 4200 7775

$$

MJM
2 follow-up statements
915 
WGUS71 KBGM 062333
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
733 PM EDT SAT OCT 6 2018

NYC101-070045-
/O.CON.KBGM.FF.W.0067.000000T0000Z-181007T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steuben NY-
733 PM EDT SAT OCT 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHWESTERN STEUBEN COUNTY...

At 729 PM EDT, local law enforcement reported on going flooding near 
Jasper and Addison. Several roads remain under water and impassable 
at this time. Up to two inches of rain has already fallen. Flash 
flooding is already occurring.

Some locations that will experience flooding include...
Lindley, Addison, Woodhull, Jasper, Troupsburg, Cameron, Greenwood,
Lawrenceville, Young Hickory and Cameron Mills.

The heavy rain is beginning to end, with just some additional light 
rain expected. Excessive runoff continues in some locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4220 7774 4220 7729 4200 7710 4200 7775

$$

MJM
789 
WGUS71 KBGM 070004
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
804 PM EDT SAT OCT 6 2018

NYC101-070013-
/O.CAN.KBGM.FF.W.0067.000000T0000Z-181007T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steuben NY-
804 PM EDT SAT OCT 6 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN STEUBEN COUNTY IS
CANCELLED...

The heavy rain has ended, some additional light rain is still 
possible over the next few hours. Flood waters have receded. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 4220 7774 4220 7729 4200 7710 4200 7775

$$

MJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:27 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 6, 3:27 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
327 PM EDT Sat Oct 6 2018

.SYNOPSIS...
A cold front will linger over the area this weekend bringing
clouds and a chance of showers. This front will move north as a
warm front, allowing for warner air for the first part of the
work week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Wave approaching the area over southwest Ontario Canada will
slide along the old frontal boundary bringing showers and
perhaps some isolated thunder. Models weaken the showers as the
system moves into the ridge and the upper support weakens. This
should limit the risk for spotty heavier showers.

Front sags south late tonight behind the system and stalls near
the NY?PA border. Looks like light showers will drift along and
north of the front into Sunday as weak upglide provides a bit
of lift. NEPA zones look drier. In any event, rain amounts
should be rather light.

Little change for Sunday night as the front lingers and heights
slowly build aloft. Expect continued clouds and light showers,
with a bit of fog late.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
230 PM update...

This period will be the transition as a warm front lifts
northeast on Monday. A deep southwest flow will set up bringing
very warm and muggy air into the area. During the period showers
will increase to scattered Monday then continue Monday night.
Eastern areas will have the most showers from the Poconos to the
Mohawk Valley. Temperatures warming into the 70s will provide
some surface instability during the day Monday so thunderstorms
are possible. Without daytime heating thunderstorms will die
quickly toward sunset.

With moist air dewpoints rise into the 60s so Monday night lows
upper 50s far east to mid 60s Finger Lakes.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
230 pm update...

Good model agreement on the large scale, with an amplified and
only slowly progressive pattern, featuring eastern CONUS upper
ridging and a deep western into central U.S. upper trough axis.

Tuesday and Wednesday look quite warm, with again only
isolated-widely scattered convection at worst. Daily highs will
be well into the 70s. Some lower 80s quite plausible in
normally warmer valley locales of Finger Lakes with downslope.
Lows Tuesday night again in the 60s. Temperatures are 10 to 20
degrees above normal. Overnight lows will be near the daily
records. Daytime highs look a few degrees shy of daily records.

More uncertainty creeps into the forecast for the end of the
week, but models closer on the cold frontal timing. Questions
still on when and if tropical moisture gets brought north with
the front. Models develop a tropical storm in the Gulf of Mexico
but GFS fastest in bringing it already here Thursday. The Euro
is slowing bringing it up the coast Friday to Saturday. It keeps
it out of our area. Followed the Euro and WPC guidance with the
fropa Thursday night and dry Friday night to Saturday.

The front will have thunderstorms with it due to plenty of heat
and moisture, and good forcing.

High temperatures start in the low 70s Thursday falling to the
60s Friday then 50s Saturday. Lows fall from the 60s to the 40s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Front will drift into central NY this afternoon and evening
bringing MVFR and IFR conditions to many of the NY stations,
along with scattered showers. Front will linger near the NY/PA
border through the TAF period, so low clouds will linger as
well, with isolated showers.

With the front in the vicinity, winds will be light and variable
through the period.

Outlook...

Sunday night and Monday...Occasional restrictions possible in
low clouds, patchy early morning fog and isolated afternoon
showers/t'storms

Tuesday through Wednesday...Mainly VFR. Still possible patchy
early morning fog and a slight chance of a shower or
t'storm...mainly Tuesday.

Thursday...restrictions possible in late day thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...TAC
LONG TERM...TAC/MLJ
AVIATION...DGM
Hazardous weather outlook, Oct 6, 2:45 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
245 PM EDT Sat Oct 6 2018

NYZ023>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-071845-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
245 PM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022-071845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
245 PM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms may bring brief heavy downpours this
evening. The heavy rainfall could cause localized ponding of water on
roads and other low lying areas. Be sure to stay up to date with the
latest forecast and weather information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 6, 4:55 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
455 PM EDT SAT OCT 6 2018

NYZ022-062145-
Steuben NY-
455 PM EDT SAT OCT 6 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN STEUBEN COUNTY
UNTIL 545 PM EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wellsville, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Addison, Woodhull, Jasper, Thurston, Troupsburg, Cameron, Greenwood,
Hartsville, West Cameron and Young Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4226 7774 4226 7728 4202 7720 4200 7722
      4200 7775
TIME...MOT...LOC 2054Z 280DEG 31KT 4216 7796

MJM
Local storm report, Oct 6, 6:05 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
605 PM EDT SAT OCT 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            1 W JASPER              42.12N  77.52W
10/06/2018                   STEUBEN            NY   911 CALL CENTER

            FLOODED ROADWAY ON ROUTE 36 NEAR SPRUCE GLEN EQUIPMENT

&&

BJG
Local storm report, Oct 6, 6:14 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT SAT OCT 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            JASPER                  42.12N  77.50W
10/06/2018                   STEUBEN            NY   911 CALL CENTER

            FLOODED ROADWAY ON ROUTE 71 NEAR ROUTE 123. ROAD IS
            BEING CLOSED.

&&

BJG
Local storm report, Oct 6, 6:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT SAT OCT 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            JASPER                  42.12N  77.50W
10/06/2018                   STEUBEN            NY   EMERGENCY MNGR

            SEVERAL ROADS FLOODING IN JASPER AREA.

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 4:55 PM EDTSpecial Weather StatementBGMSteuben50 min
Oct 6, 5:34 PM EDTAreal Flood AdvisoryBGMSteuben116 min

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.